Nonsteroidal Anti-inflammatory Drug (NSAID) Toxicity Workup

Updated: Dec 20, 2017
  • Author: Timothy J Wiegand, MD; Chief Editor: Gil Z Shlamovitz, MD, FACEP  more...
  • Print
Workup

Laboratory Studies

Routine determination of the specific plasma nonsteroidal anti-inflammatory drug (NSAID) concentration is not clinically useful in patients with NSAID toxicity; however, serum levels may be of use to establish diagnosis or for academic purposes. Although a nomogram has been developed for ibuprofen, it is not clinically useful since serum levels do not correlate with clinical symptoms. A typical therapeutic ibuprofen level is 3 mg/dL.

Obtain a serum acetaminophen (APAP) level, in view of the possibility of co-ingestion. In acute overdose, asymptomatic patients with no co-ingestions may not require specific serum or urine studies other than a serum acetaminophen level. A 4-hour acetaminophen level should be ordered in every patient with suspected ingestion due to the notorious lack of signs and symptoms in the initial 24 hours after acetaminophen ingestion. Consider obtaining baseline renal and hepatic function tests in patients with asymptomatic ingestions of phenylbutazone, mefenamic acid, and meclofenamate.

In symptomatic patients, obtain the following:

  • Serum electrolytes
  • Renal function studies
  • Liver function tests
  • Coagulation studies, including a prothrombin time with international normalized ratio (INR)
  • Complete blood count (CBC)

In any patient with a low bicarbonate level on the chemistry panel, or an anion gap (see the Anion Gap calculator), and in patients with progressive decline in mental status or seizures, an arterial blood gas (ABG) and plasma lactate should be obtained. Additional electrolyte assays, including magnesium and phosphorus, should be considered in symptomatic patients because hypomagnesemia and hypophosphatemia may develop within a day or two after significant NSAID ingestion.

Obtain a serum salicylate level in any patient with drug overdose and an anion gap acidosis (see Salicylate Toxicity).

Many of the NSAIDs are acidic compounds (carboxylic acids such as diclofenac, ibuprofen, and indomethacin) or are metabolized to acidic compounds (ibuprofen). An anion gap acidosis may be discovered in the setting of NSAID overdose simply due to parent and metabolite compound accumulation. Additionally, in severe overdoses, coma, multisystem organ failure, and refractory lactic acidosis have been reported. The etiology of this acidosis is likely due to both accumulation of parent compound and metabolites as well as inhibition of mitochondrial respiration and distributive shock in the setting of progressive acidosis.

Next:

Imaging Studies

A computed tomography (CT) scan of the head may be warranted for workup of patients with any of the following:

  • Seizure
  • Altered mental status
  • Coma

Chest radiography or abdominal plain films are rarely indicated. Although NSAIDs may cause GI irritation, no imaging tests are necessary unless there is consideration for a perforated viscus (as in a patient with nausea and vomiting after acute ingestion).

Previous
Next:

Other Tests

An electrocardiogram (ECG) is required in hyperkalemic patients and should be obtained in any patient who presents with an acute overdose to help exclude cyclic antidepressant toxicity or exposure to cardioactive drugs.

Previous
Next:

Procedures

Lumbar puncture should be performed in patients with altered mental state and symptoms suggestive of CNS infection.

Previous